Montana, 2012

Hail in Montana, June 23, 2012

June 23, 2012 · NWS GGW · 5 events in 2 counties and zones

Convection fired in the morning of June 23 and produced a few severe reports near the Yellowstone River Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Convection fired in the morning of June 23 and produced a few severe reports near the Yellowstone River Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 23, 8:15 AM MST, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 23, 8:15 AM MST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
915 AM MDT SAT JUN 23 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH MONDAY...
UPDATE...AN ISOLATED THUNDERSTORM HAS FORMED OVER GLENDIVE...THUS
THE MAIN FOCUS OF THE UPDATE WAS TO EXPAND THUNDERSTORM COVERAGE
THIS MORNING FURTHER TO THE EAST. OTHERWISE TEMPERATURES AND WINDS
INCLUDING THE LAKE WIND ADVISORY ARE ON TRACK. GILCHRIST

PREVIOUS DISCUSSION...EASTERN MONTANA WILL BE IN AN UPPER RIDGE
THROUGH MONDAY. THIS RIDGE WILL BUILD WITH TIME OVER THE WEEKEND
AND BRING WELL ABOVE NORMAL TEMPERATURES TO THE AREA SUNDAY AND
MONDAY. AT THE SAME TIME...THERE WILL BE A TIGHT SURFACE GRADIENT
OVER THE REGION WITH A SURFACE HIGH IN SASKATCHEWAN TODAY AND
MANITOBA ON SUNDAY AND A TROUGH OF LOW PRESSURE SYSTEM TO THE WEST
OVER WYOMING AND CENTRAL MONTANA. THIS GRADIENT WILL BRING
EASTERLY WINDS THAT WILL BE STRONG ENOUGH TO REQUIRE A LAKE WIND
ADVISORY OVER FORT PECK LAKE THROUGH THE WEEKEND. THE EAST WINDS
WILL ALSO ADVECT HIGHER DEWPOINTS INTO THE AREA MAKING THE AIRMASS
INCREASINGLY UNSTABLE. HOWEVER...THE ATMOSPHERE WILL BE CAPPED
MOST OF THE TIME THROUGH MONDAY WITH WARM AIR ALOFT.

THERE WILL BE A FEW PERIODS OVER THE WEEKEND WHERE A THUNDERSTORM
MIGHT SUCCEED IN EITHER FORMING OVER NORTHEAST MONTANA OR HOLD
TOGETHER LONG ENOUGH FROM WEST TO REACH THE FORECAST AREA.
TODAY AND TONIGHT...WITH A WARM FRONT TO THE SOUTH AND THE CAP BEING AT
5000 FEET AGL...IT IS POSSIBLE FOR A STORM TO FORM ABOVE THE CAP
ALTHOUGH THE SHORTWAVES AND UPPER LEVEL SUPPORT WILL BE TO THE
WEST. WILL MENTION A SLIGHT CHANCE IN MOST AREAS.

ON SUNDAY...THE ATMOSPHERE WILL BE WARMER AND DRIER ALOFT WITH A
STRONGER CAP THAT WILL CONTINUE INTO MONDAY. WITH THE POSSIBLE
EXCEPTION OF NORTHERN PHILLIPS COUNTY...THERE WILL BE A LACK OF
ANYTHING TO TRIGGER A STORM.

THE RIDGE MOVES TO THE EAST DURING THE DAY ON MONDAY WITH THE
ATMOSPHERE BECOMING VERY UNSTABLE. FLOW ALOFT TURNS TO THE
SOUTHWEST DURING THE DAY. AT THIS POINT...ANY SHORTWAVES THAT
COULD TRIGGER THUNDERSTORMS WILL HOLD OFF UNTIL EVENING. WILL KEEP
MONDAY DRY FOR NOW. FORRESTER

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
THE EXTENDED PERIOD BEGINS WITH A CLOSED LOW PACIFIC STORM PUSHING
INTO THE PAC-NW MONDAY NIGHT. THIS WILL NUDGE THE UPPER RIDGE AXIS
EAST OF EASTERN MONTANA. THE THERMAL RIDGE SLIDES NORTH...SENDING
THE WARM FRONT INTO CANADA WHERE THE SOUTHWESTERLY FLOW ALOFT WILL
INITIATE STORMS. NORTHEAST MONTANA SHOULD ONLY SEE ISOLATED
SHOWERS AND THUNDER. THE THERMAL RIDGE WITH THICKNESS HEIGHTS OF
AROUND 585DM WILL MAKE FOR A WARM NIGHT. THEN ON TUESDAY THE BASE
OF THE TROUGH SWINGS NORTHEAST INTO CANADA SENDING A COLD FRONT
ACROSS THE MONTANA PLAINS. THE MODELS HAVE THE TIMING OF THE COLD
FRONT OVER NEMONT TUESDAY AFTERNOON OR EVENING. IN ANY CASE THE SW
JET CARRIES MOST OF THE MOISTURE INTO SOUTHERN ALBERTA AND
SASKATCHEWAN WHERE THE STRONGEST STORMS ARE EXPECTED. THE MAIN
AFFECT OF THE FRONT WILL BE TO COOL TEMPERATURES AFTER THE WELL
ABOVE AVERAGE HIGHS ON TUESDAY...WHICH WILL AGAIN RUN WELL INTO
THE 90S. GUIDANCE SUGGESTS OVERNIGHT LOWS TUESDAY NIGHT TO BE
AROUND 10-15F DEGREES COOLER THAN MONDAY NIGHT. WITH FRONTAL TIMING
UNCERTAIN IT MAY NOT SYNC UP WELL WITH THE PEAK AFTERNOON HEATING
WHICH COULD STUNT SEVERE POTENTIAL. WITH DAYTIME CONDITIONS QUITE
UNSTABLE...WILL HAVE TO CONTINUE LOOKING FOR SIMILAR FEATURES
FROM RUN TO RUN BEFORE PLACING HIGHER CONFIDENCE IN THE
POSSIBILITY OF STRONG THUNDERSTORMS.

WEDNESDAY AND THURSDAY...THE TROUGH OF COOLER AIR THAT BROKE DOWN
THE HEAT RIDGE WILL MAINTAIN TEMPERATURES CLOSER TO NORMAL.
ANOTHER SMALLER SHORTWAVE DISTURBANCE FOLLOWS WHICH COULD INITIATE
A FEW STORMS...BUT AGAIN...THE MAIN ACTIVITY PLAYS OUT TO OUR
NORTH.

FRIDAY AND BEYOND...THE UPPER RIDGE REBOUNDS IN THE WEST BEHIND
THE DEPARTING SHORTWAVE. CONDITIONS WILL ONCE AGAIN BECOME WARMER
AND DRIER THAN NORMAL.

&&

.AVIATION...
MAINLY VFR.

MVFR IS POSSIBLE WITH ISOLATED THUNDERSHOWERS. THESE STORMS WILL
EXIST ALONG A UPPER LEVEL FRONT THIS MORNING AND COULD EASILY
SPILL OVER INTO THE KGDV AND KSDY TERMINALS BEFORE NOON. ISOLATED
THUNDER COULD SPREAD OUT FURTHER DURING THE AFTERNOON AND IMPACT
KGGW AND KOLF BUT THIS IS NOT CONSIDERED LIKELY.

WINDS WILL BE OUT OF THE EAST AT 10 TO 20 KTS GUSTING TO 25 KTS.
GUSTY ERRATIC WINDS WILL BE POSSIBLE NEAR ANY STORMS. GAH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 9 PM MDT SUNDAY FOR FORT PECK LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 23, 2:17 AM MST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
317 AM MDT SAT JUN 23 2012

MTZ016-017-021>023-241000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-
317 AM MDT SAT JUN 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE FOR
SOUTHEAST WINDS OF 15 TO 30 MILES PER HOUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE LAKE WIND ADVISORY WILL REMAIN IN EFFECT UNTIL 9 PM SUNDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 23, 8:23 AM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
923 AM MDT SAT JUN 23 2012

MTZ024-025-027-231630-
DAWSON-RICHLAND-WIBAUX-
923 AM MDT SAT JUN 23 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN WIBAUX COUNTY IN NORTHEAST MONTANA...
  SOUTHEASTERN RICHLAND COUNTY IN NORTHEAST MONTANA...
  EASTERN DAWSON COUNTY IN NORTHEAST MONTANA...

UNTIL 1030 AM MDT.

AT 916 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF SAVAGE...MOVING NORTHEAST AT 30
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN THE ADVISORY INCLUDE...
  RURAL AREAS OF SOUTHEASTERN RICHLAND COUNTY...
  RURAL AREAS OF NORTHEASTERN WIBAUX COUNTY...
  RURAL AREAS OF EASTERN RICHLAND COUNTY...

LAT...LON 4698 10484 4724 10477 4777 10404 4718 10404
TIME...MOT...LOC 1524Z 241DEG 28KT 4740 10423

GILCHRIST
WEATHER.GOV/GLASGOW
Local storm report, Jun 23, 8:32 AM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
932 AM MDT SAT JUN 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HAIL             4 NNW GLENDIVE          47.16N 104.74W
06/23/2012  E0.50 INCH       DAWSON             MT   TRAINED SPOTTER

            HAIL AROUND 1/3 OF AN INCH TO 1/2 INCH

&&

JB

The radar

The Glasgow radar (KGGW), 200 km away, was scanning. The volume nearest the first event began at 16:25 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Dawson

When
June 23, 9:26 AM MST
Where
Dawson County, 9.73 mi NW of Beaver Hill Dot
Measured
1 in hail
Reported by
Public
Coordinates
47.100, -104.520

Public reported quarter sized hail near the town of Glendive in Dawson County.

Hail, Wibaux

When
June 23, 10:25 AM MST
Where
Wibaux County, Wibaux
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.980, -104.180

A trained spotter reported hail slightly larger than quarter sized, but was not up to half dollar sized in Wibaux.

Hail, Wibaux

When
June 23, 10:25 AM MST
Where
Wibaux County, 3.95 mi NE of Wibaux
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.020, -104.120

A trained spotter reported nickel hail 4 miles northeast of Wibaux.

Hail, Wibaux

When
June 23, 10:25 AM MST
Where
Wibaux County, 5.6 mi NE of Wibaux
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.040, -104.100

A trained spotter reported dime to nickel sized hail when the storm began, then quarter sized hail began to fall thereafter about 6 miles northeast of Wibaux.

Hail, Wibaux

When
June 23, 10:35 AM MST
Where
Wibaux County, 0.84 mi NW of Wibaux
Measured
1 in hail
Reported by
Public
Coordinates
46.990, -104.190

Quarter sized hail was reported at the Wibaux Visitor's Center.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393797, 393798, 393801, 393802, 393803.